How to manage side effects of treatments/biologics?


Community Answers
  • Patricia Darstein
    1 year ago

    Not every drug works for everyone. If the side effects just are not bearable I would suggest telling your doctor and maybe trying something else. I’ve gone through many drugs and some of the side effects can worse than the illness being treated. It’s really a “pick your poison” issue. It takes some time but you can find the right one for you, there is light at the end of the tunnel but it take patience. If you have a good RA, they should be working with you to find a happy solution. Communication is the key. Good luck

  • Wren moderator
    1 year ago

    Side effects from the drugs we use to treat RA are a real concern for many patients. First, we need weigh the possible side effects of the drug we’re considering against its benefits. Example: getting this possibly debilitating and damaging disease under control may be well worth enduring a weekly bout of nausea or ongoing hair loss, etc. These side effects are unpleasant, but the eventual effects of the disease are far worse. It also helps to remember that most side effects actually affect only a very small percentage of patients. Some patients experience no side effects from their drugs at all. Others may choose to stop or change treatments because of the side effects they cause. (I couldn’t endure the SE’s of methotrexate, but taking leflunomide in its placeworked well for me, even though it causes chronic hair loss in me. I’ve taken it for almost seven years, now.)

  • Kelly Mack moderator
    1 year ago

    When starting a treatment, we recommend talking with your doctor about side effects you may experience and any techniques that may help manage them. You can find a variety of examples from our website contributors about coping with medication side effects, including best times to take medications. You can also find support from other RA patients and ask questions on the website or Facebook page.

  • Mariah Z. Leach moderator
    1 year ago

    If you are experiencing side effects from your current treatment, I’d recommend speaking to your rheumatologist about the issue as there may be something you can do to improve the situation. For example, my rheumatologist has me taking a folic acid supplement daily _ and I find that helps with the nausea and hair loss I experience while taking methotrexate. It’s always a balancing act, and hopefully your rheumatologist can help you find a treatment option where the benefits outweigh the side effects.

  • Share Your Answer

    Poll